Missouri, 2009

Damaging Winds in Missouri, July 11, 2009

July 11, 2009 · NWS EAX · 3 events in 2 counties and zones

Isolated severe thunderstorms were observed, during the early morning hours, of July 11, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated severe thunderstorms were observed, during the early morning hours, of July 11, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 10, 11:46 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 10, 11:46 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 AM CDT SAT JUL 11 2009

.DISCUSSION...

SHOWERS CONTINUE TO PERCOLATE ALONG AN AXIS FROM NERN KANSAS THROUGH
CNTRL MISSOURI IN ASSOCIATION WITH WEAK LIFT ALONG THE 316K-318K
ISENTROPES. BOTH THE NAM-WRF AND RUC APPEAR TO CAPTURE THIS
PHENOMENA THE BEST...KEEPING SCT SHRA GOING FOR THE NEXT COUPLE
HOURS...BEFORE LIFTING REGIME REALIGNS FURTHER TO THE SOUTH. WHILE A
LIGHTNING STRIKE IS STILL POSSIBLE FEEL ACTIVITY WILL BE MOSTLY
PLAIN SHRA...AND HAVE ADJUSTED FORECAST TO BEST ALIGN POPS AND WX
MENTION THIS EVENING.

STILL SIGNIFICANT UNCERTAINTY REGARDING ADDITIONAL CONVECTIVE
DEVELOPMENT OVERNIGHT. BASED ON ISENTROPIC ANALYSIS/FORECASTS
THROUGH THE 314K-318K LAYER (SUPERIOR DISCRIMINATOR FOR CONVECTION
THE PAST 2 NIGHTS)...FEEL MOST CONFIDENT ON CONVECTIVE COMPLEX
DEVELOPMENT TOWARDS CNTRL MISSOURI (POSSIBLY CLIPPING SRN CWA
COUNTIES) AFTER MIDNIGHT...AND HAVE KEPT MODESTLY HIGH CHANCE POPS
HERE. FAR MORE UNCERTAINTY TOWARDS DEVELOPMENT DIVING SOUTH FROM
IOWA/NEBRASKA...WITH ECMWF/RUC/HRRR SEEMINGLY INSISTENT ON
CONVECTION DEVELOPING OVER NWRN IOWA...WITH NAM-WRF/GFS EXHIBITING A
DEARTH OF QPF REFLECTION. THIS POTENTIAL COMPLEX MAY BE TIED TO A
WAVE LIFTING NORTHEAST FROM CNTRL COLORADO (PER WV IMAGERY)...AND
THE FIRST INDICATIONS OF LIFT MAY BE NOW TAKING SHAPE OVER FAR NWRN
NEBRASKA. AS SUCH...MADE LITTLE OR NO CHANGES TO WX/POPS AFTER
MIDNIGHT AS OF YET.

ONLY OTHER MAJOR REVISION WAS THE INTRODUCTION OF HAZE IN A WEATHER
MENTION AFTER MIDNIGHT. LIGHT HAZE ALREADY NOTED ABOUT THE MAJORITY
OF THE AREA...AND WITH MOISTURE (DEWPOINTS GENERALLY IN THE MID 70S)
TRAPPED BELOW A STEEPENING INVERSION OVERNIGHT...GENERALLY WET
TOPSOILS...AND LIGHT ELY/SELY SFC WINDS...FEEL HAZE LAYER WILL BE
VERY NOTABLE TOWARDS DAYBREAK.

AS AN ASIDE...VERY IMPRESSIVE LARGE FIRE CAN BE NOTED ON AFTERNOON
VISIBLE (AND EVEN IR) SATELLITE OVER NWRN OKLAHOMA (AN AREA WITH
110F+ TEMPS)...WITH A HUGE SMOKE PLUME EXTENDING DOWNSTREAM. LOCAL
RADARS AND 3.9 MICRON SATELLITE IMAGERY STILL SHOW THIS AREA
SMOLDERING AGGRESSIVELY WITH TEMPS STILL ABOVE 100F AND WINDS
GUSTING TO NEAR 30 MPH.

21

&&

.PREVIOUS DISCUSSION...

/355 PM CDT FRI JUL 10 2009/
TONIGHT...SHOWERS AND ISOLATED THUNDERSTORMS ONGOING ACROSS THE
SOUTHERN HALF OF THE CWA DUE TO WEAK ISENTROPIC LIFT WILL CONTINUE
THROUGH THE EVENING INTO TONIGHT. THERE IS SOME CONCERN THAT IF A
COMPLEX OF STORMS COULD FIRE IN ERN NE THIS EVENING CORFIDI VECTORS
AND UPPER LEVEL FLOW COULD TAKE THIS COMPLEX E ACROSS SRN IA AND
THEN SOUTH THROUGH THE EASTERN CWA. THUSLY HAVE INCREASED POPS
SLIGHTLY OVER THE EASTERN CWA. AFTER MIDNIGHT ANOTHER AREA OF
SHOWERS AND THUNDERSTORMS MAY FIRE IN ANOTHER AREA OF INCREASED
ISENTROPIC LIFT ACROSS THE SERN PORTION OF THE CWA. WITH
CONSIDERABLE CLOUDINESS ACROSS THE CWA RAISED TEMPERATURES TONIGHT
TO ACCOUNT FOR LACK OF RADIATIONAL COOLING.

73

FOR SATURDAY...CONVECTIVE ACTIVITY OVERNIGHT WILL DICTATE
WHERE SYNOPTIC BOUNDARY FINALLY SETTLES. THERMAL CONTRAST ACROSS
BOUNDARY IS NOT TOO GREAT...SO DO NOT ANTICIPATE MARKED DIFFERENCE
IN TEMPERATURES AS COMPARED TO TODAY...WITH CLOUD COVER BEING THE
MAY FACTOR IN ANY COOLING.  WEAK ISENTROPIC LIFT COUPLED WITH A
PARADE OF WEAK IMPULSES OVERTOPPING H5 RIDGE MAY IGNITE ISOLD TO
SCATTERED CONVECTION MAINLY DURING THE MORNING AND AFTERNOON HOURS
ALONG AND SOUTH/EAST OF A KIRKSVILLE TO PAOLA LINE. OVERALL
CONFIDENCE IN DEVELOPMENT IS LOW...THUS CONTINUED TREND OF LOW
CHANCE POPS.

SUNDAY AND MONDAY...H5 RIDGE BUILDS/DRIFTS SLIGHT
EASTWARD...AFFECTIVELY WASHING OUT OLD BOUNDARY ACROSS SOUTHERN
MISSOURI.  WITH SLIGHTLY GREATER H5 HEIGHTS...SHOULD SEE A SLIGHT
INCREASE IN TEMPERATURES AND THUS DESTABILIZATION DURING THE
AFTERNOON HOURS.  GFS/ECMWF AND ENSEMBLES ALL IN GENERAL AGREEMENT
IN DEVELOPING A MCS IN NEBRASKA AND TRACKING IT ALONG THE EDGE OF H5
CAP ACROSS THE NORTHEAST TWO-THIRDS OF FORECAST AREA.  AXIS OF
HIGHER POPS LIKELY WILL HAVE TO BE ADJUSTED BY LATER SHIFTS AS
GENESIS AREA OF MCS BECOMES BETTER DEFINED.  FOR NOW...BROADBRUSHED
CHANCE POPS ACROSS ALL BUT EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI.

FOR THE REMAINDER OF EXTENDED RANGE...EC AND GFS ENSEMBLES
CONSISTENT IN BUILDING/REORIENTING H5 RIDGE AXIS ACROSS THE SOUTHERN
TIER OF STATES TUESDAY THROUGH WEDNESDAY.  ADVECTION OF H8
TEMPERATURES OF 24-26C INTO WESTERN AND SOUTHERN PART OF CWA SIGNALS
A MARKED BOUNCE IN TEMPERATURES.  DO NOT ANTICIPATE A LOT OF
SCOURING OF HUMID AIRMASS CURRENTLY IN PLACE ACROSS CWA...THUS LATER
SHIFTS MAY NEED TO CONSIDER HOISTING HEAT WATCH...AS HOT
TEMPERATURES COMBINED WITH HUMID CONDITIONS WILL LEAD TO INDICES
APPROACHING OR EXCEEDING ADVISORY CRITERIA.  THREAT OF EXCESSIVE
HEAT LOOKS TO BE SHORT-LIVED AS RIDGE RETROGRADES AND PLACES
FORECAST AREA UNDER NORTHWEST FLOW REGIME ONCE AGAIN.

24

&&

.AVIATION...
FOR THE 06Z TAFS...WILL TREND TOWARD THE RUC AND OTHER SHORT TERM
MODELS AND WILL GO WITH THE IDEA THAT DURING THE OVERNIGHT...UPPER
JET SHOULD FOCUS STORMS JUST SOUTH AND WEST OF THE TERMINALS...AS
THE LLJ RIDES OVER THE SURFACE FRONT JUST TO THE SOUTH. CAN NOT RULE
OUT SOMETHING SLIDING NEAR THE KMKC SITE AS THE WARM FRONT MAY TRY
TO LIFT NORTH AS A SURFACE WAVE SOUTH OF WICHITA TRIES TO MOVE
TOWARD EMPORIA...SO WILL PLACE A MENTION OF VCTS. OVERALL CONFIDENCE
IS FAIRLY LOW IN HOW THIS WILL EVOLVE AS THERE ARE SEVERAL WEAK
SHORT WAVES IN THE FLOW STRUNG OUT ACROSS SOUTHERN KANSAS AND INTO
SOUTHERN MISSOURI...WITH IT DIFFICULT TO TELL WHICH WILL BECOME THE
DOMINANT WAVE OVERNIGHT. RIGHT NOW SEEING AN INCREASE IN ACTIVITY ON
RADAR ASSOCIATED WITH A WAVE IN SOUTH CENTRAL KANSAS...WHICH MAY BE
THE INITIATION OF THE MAIN ROUND OF STORMS.  WILL HAVE TO WATCH HOW
THINGS EVOLVE FOR LATE TONIGHT AS THE LLJ VEERS POSSIBLY IN THE WAKE
OF THE MCS OVER SOUTH CENTRAL MISSOURI. THERE COULD BE SOME TAIL END
DEVELOPMENT ALONG THE FRONT THAT MAY STILL BE NEAR THE KANSAS CITY
AREA BEFORE SUNRISE. FOR NOW WILL NOT HAVE A MENTION OF STORMS IN
THE LATE NIGHT PERIOD.

THE OTHER SHORT TERM CONCERN...WITH THE WARM FRONT JUST SOUTH OF THE
TAF SITES...AND PLENTY OF LOW LEVEL MOISTURE IN PLACE...THAT WE WILL
SEE HZ/BR OVERNIGHT. ALREADY SEEING THIS DEVELOP...ALTHOUGH KMKC
STILL AT 10SM.  STILL THINK WITH THE FRONT NEARBY...EVEN THAT
AIRPORT SHOULD SEE HZ/BR DEVELOP.

NAM MODEL CONTINUES TO FORECAST SCT/BKN MVFR TYPE CIGS JUST AFTER
SUNRISE WITH THE FRONT NEAR THE REGION...SO WILL LEAVE THE PREVIOUS
TAF IDEA OF A BKN MVFR DECK IN THE GOING TAFS. REST OF FORECAST IS
VERY LOW CONFIDENCE REGARDING IF OR WHEN ADDITIONAL THUNDERSTORMS
DEVELOPMENT COULD OCCUR LATER IN THE TAF PERIOD...SO WILL KEEP IT
DRY FOR NOW.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 10, 11:59 AM CST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT FRI JUL 10 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STALLED FRONT DRAPED FROM SOUTHWEST IOWA INTO NORTHWEST KANSAS WILL BE
THE FOCUS FOR MID TO LATE AFTERNOON THUNDERSTORM DEVELOPMENT WHICH
WOULD LAST INTO THE EVENING HOURS. WITH THE HEAT OF THE AFTERNOON...AND
A WEAK FRONTAL BOUNDARY STALLED ACROSS THE AREA...THE POSSIBILITY OF
SEVERE WEATHER WILL ACCOMPANY ANY STORMS THAT OCCUR. THIS ACTIVITY
MAY PUSH INTO PORTIONS OF NORTHWEST MISSOURI AND NORTHEAST KANSAS
LATER THIS AFTERNOON AND EVENING. PRIMARY THREATS WILL BE FOR LARGE
HAIL...DAMAGING STRAIGHT LINE WINDS...AND HEAVY RAINS THAT COULD LEAD
TO FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR THUNDERSTORMS WILL LINGER ACROSS THE OUTLOOK AREA
SATURDAY AND SUNDAY AS THE WEAK FRONTAL BOUNDARY SETTLES SOUTH. THIS
SHOULD LIMIT THE BEST POTENTIAL FOR MORE STORMS TO AREAS FROM EAST
CENTRAL KANSAS THROUGH CENTRAL MISSOURI. THE THREAT WILL THEN REFOCUS
ACROSS THE IOWA BORDER REGION FOR SUNDAY NIGHT INTO MONDAY. AT THIS
TIME THE PATTERN IS TOO CHAOTIC TO DETERMINE WHAT THE PRIMARY SEVERE
THREATS WILL BE WITH ANY OF THE STORMS THAT OCCUR...SO INTERESTED
PARTIES SHOULD CHECK BACK FOR FURTHER UPDATES THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING...MAINLY ALONG
AND WEST OF INTERSTATE 35.

DEROCHE

In the hours before

Special weather statement, Jul 11, 1:56 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
256 AM CDT SAT JUL 11 2009

KSZ105-MOZ043-053-054-110830-
BATES-CASS-HENRY-JOHNSON-
256 AM CDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ALERT FOR CASS...NORTHEASTERN BATES...
SOUTHEASTERN JOHNSON AND SOUTHWESTERN HENRY COUNTIES UNTIL 330 AM
CDT...

AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLEVELAND TO
ARCHIE...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAINFALL.

THESE STORMS WILL BE NEAR...
  ADRIAN AROUND 300 AM CDT.
  ARCHIE AROUND 305 AM CDT.
  PECULIAR AND BUTLER AROUND 315 AM CDT.
  HARRISONVILLE...GARDEN CITY AND EAST LYNNE AROUND 330 AM CDT.

THE TOWNS OF WEST LINE...STILLWELL...PASSAIC AND BALLARD ARE ALSO IN
THE PATH OF THESE STORMS.

LAT...LON 3824 9439 3864 9462 3873 9461 3874 9467
      3883 9472 3878 9431 3822 9391

PC

The radar

The Pleasant Hill radar (KEAX), 62 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bates

When
July 11, 2:10 AM CST
Where
Bates County, 0.88 mi NW of Butler
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -94.340

Large trees were reported uprooted, with several tree limbs up to 8 inches in diameter broken off.

Thunderstorm Wind, Bates

When
July 11, 2:12 AM CST
Where
Bates County, 0.88 mi NW of Butler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.260, -94.340

Trees were reported down with power outages also reported.

Thunderstorm Wind, Cass

When
July 11, 2:55 AM CST
Where
Cass County, 0.88 mi SE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.560, -94.190

Several tree limbs were broken off, by thunderstorm wind gusts to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188271, 188270, 188272.